The People's Perspective on Medicine

Acid-Suppressing Drugs Raise the Risk of Repeat C Diff Infection

Hospital patients on a PPI are at increased risk of dying from a recurrent C diff infection.
Hospital patient emergency room

Clostridium difficile, or C diff for short, is a hard-to-treat intestinal infection that can cause severe diarrhea. An infection may greatly extend a hospital stay, and sometimes the diarrhea associated with C diff contributes to a patient’s death. Those who recover from an initial C diff infection are at risk for a recurrence. To hear how terrifying repeated C diff infections can be, you may want to listen to our interview with Catherine Duff, founder of the Fecal Transplant Foundation.

Canadian researchers conducted a review of the records of people who developed a C diff infection in two university hospitals in Quebec. They found that people taking acid-suppressing drugs such as pantoprazole were more likely to experience a recurrent infection.

Of those on such a proton-pump inhibitor (PPI), 29 percent suffered such an event, compared to 20 percent of those who were not taking a PPI. Those on a PPI were 50 percent more likely to die from their infection.

The authors urge doctors to consider discontinuing PPI prescriptions in patients who come down with C diff infections. This is especially relevant for those who are taking the drug for an unproven use rather than for an ulcer or diagnosed gastroesophageal reflux disorder (GERD).

[JAMA Internal Medicine, online March 2, 2015]

 

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.7- 21 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Digestive Disorders
$2.00

Download this guide to getting off heartburn medicine. Preventing ulcers. Effective treatments for constipation and diarrhea. Foods and drugs that cause gas.

Digestive Disorders
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 4 comments
Comments
Add your comment

Curious, is just one two week does of a PPI likely to increase the risk of c diff infection? What are your thoughts?

Additions to previous comment:

You wrote: “The authors urge doctors to consider discontinuing PPI prescriptions in patients who come down with C diff infections….”

I agree totally, but have a couple of warnings:

1) There’s a phenomenon called “rebound EXTRA stomach acid production” that often happens, when one suddenly (or too quickly) stops taking the PPI’s (proton pump inhibitor)/acid blockers.

To get off PPI’s, without this problem (rebound extra stomach acid production, that makes reflux a lot worse), I suggest working with one’s doctor and pharmacist, to SLOWLY, GRADUALLY, wean down the PPI acid blocker meds (don’t go “cold turkey” with PPI’s).

I know of a local pharmacist in my area, who had to do this for himself a couple of years ago. Yet, another local pharmacist had never even heard of this rebound problem!

2) Another problem is that too many hospital and other health care workers use “alcohol wipes”, mistakenly assuming that alcohol kills C. diff bacteria. This is incorrect, and results in inadvertently spreading the C. diff around, in hospitals, etc. (called “nosocomial” infections).

So, thankfully we have VERY GOOD PHARMACISTS writing this newsletter, who share important, but little known information, with all of us.

Sincerely, Carol (VCD lady)

I agree 100% with your excellent advice, warning folks that low stomach acid (from taking acid blocking medications, like PPI’s/proton pump inhibitors, etc.) definitely promotes C. diff (clostridium difficile).

I’ve never taken an acid blocker for this very reason! And, there are many OTHER, NATURAL ways to decrease one’s reflux (heartburn type called GERD/Gastro Esophageal Reflux Disease), or regurgitation/ high up reflux, called LPR/Laryngo Pharngeal Reflux).

Years ago, I once had to take Keflex (broad-spectrum antibiotic), for a nasty cellulitis arm infection. It worked, but 5 days into the 5 day course of Keflex (I.V., first, then oral), I got C. diff!

Instead of taking MORE antibiotics (all of which said they could cause C. diff), I researched and found another way (there are many other ways to fight C. diff). It was a friendly (probiotic) yeast called Saccharomyces boulardii (pronounced: Sack Uh Row MY Seas, Boo LARD Eee).

I used a very good oral version of this friendly yeast in capsules (freeze dried, NOT to be refrigerated) by Biocodex (a French pharmaceutical company) called “Florastor” (pun on restoring ones “flora” in the digestive tract, to fight C. diff).

My stool test went from positive for C. diff (Clostridium difficile), to negative. Then, I went to see a good gastroenterologist, who said I had done what he considered to be “the right thing”. The GI (Gastro Intestinal) doc urged me to continue taking the S. boulardii for a total of 4 months, to insure that any “spores” of C. diff would be fully eradicated, so that I would NOT get a recurrent C. diff infection!

I continued taking the Florastor (S. boulardii) daily, for several years, and then gradually got off of it, only taking it when I knew I had to have an antibiotic (for an infected tooth removal, for example).

I’ve never had a recurrence of C. diff, by doing this (taking Florastor, when needed).

One caveat (warning): Yeasts, including the friendly yeast S. boulardii, are rich in phosphorus, so if one is a meat eater (meat is also rich in phosphorus), then the extra phosphorus (oral) can drive calcium out of the body, causing leg cramps.

That (leg cramps from the above) happened to me, so I ate more calcium rich foods, when on the Florastor. Examples of calcium rich foods are: almonds, sesame seeds (crushed, they’re called “tahini”), soft bones of canned salmon &/or sardines.

Calcium supplements (in my case, mixed with Magnesium), also stopped those leg cramps, but anyone with a-fib (atrial fibrillation) should avoid “supplemental” calcium, which can irritate the heart, promoting a-fib episodes. Such a-fib patients can take their calcium in FOOD form, rather than supplement form. My hubby is an example of an a-fib patient, who uses holistic methods, but takes Magnesium supplements, not Calcium supplements.

Magnesium (don’t overdo on anything, including Magnesium supplements!) relaxes heart muscle, and brings him out of a-fib episodes, after a few minutes. He also uses coconut water, &/or raisins (high in potassium, naturally), to help stop any a-fib episodes.

Thank you again for your great article!

Sincerely, Carol (VCD lady)

Reducing stomach acid makes it impossible for the body to absorb many (most?) nutrients.

Dr. Jonathan Wright says most times the real problem is too low stomach acid.

* Be nice, and don't over share. View comment policy^